Thunderstorm Wind, Erie
- When
- August 10, 12:10 PM EST
- Where
- Erie County, 0.69 mi N of Mt Vernon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 42.760, -78.880
An isolated thunderstorm during the morning hours produced damaging winds estimated near 65 mph. The downburst winds ripped shingles and flashing off the roof of a home and downed trees and large limbs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An isolated thunderstorm during the morning hours produced damaging winds estimated near 65 mph. The downburst winds ripped shingles and flashing off the roof of a home and downed trees and large limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 10, 11:17 AM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1217 PM EDT SUN AUG 10 2008 .SYNOPSIS... LOW PRESSURE CENTERED JUST NORTH OF LAKE ONTARIO WILL DRAG A COLD FRONT ACROSS OUR AREA TONIGHT AND OFF THE EAST COAST BY MONDAY MORNING. THIS WILL KEEP UNSETTLED WEATHER OVER OUR AREA THROUGH MONDAY. HIGH PRESSURE BUILDING IN FROM THE MIDWEST IS EXPECTED TO BRING DRY WEATHER FOR TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... NOON UPDATE...QUITE THE MORNING ACROSS THE IMMEDIATE BUFFALO AREA AS INTENSE LAKE EFFECT RAIN BANDS HAVE BEEN ROTATING AROUND THE ANOMALOUSLY STRONG AND DEEP UPPER LOW WHICH WAS CENTERED OVER SOUTHERN ONTARIO. LOCAL 2 TO 3 INCH REPORTS HAVE BEEN RECEIVED WITHIN A NARROW 2 OR 3 MILE CORRIDOR JUST S AND E OF THE AIRPORT. FLS/URBAN FLOOD ADVISORY HAS BEEN ISSUED...ALTHOUGH BAND HAS BROKEN UP INTO MORE WIDESPREAD SHOWERS AT MIDDAY. THE UPPER LOW WAS ACTUALLY STRETCHING WESTWARD RATHER THAN SOUTHWARD AT MIDDAY...SLOWING UP ITS SOUTHWARD PROGRESS...SO WEST TO SOUTHWEST FLOW WILL HANG ON MOST OF AFTERNOON ACROSS BUF AREA...SO INCR POPS TO CATEG FOR AWHILE...ALSO LOWERED TEMPS. ELSEWHERE...NOT A BAD DAY STILL FROM GENESEE VALLEY EAST WITH SOME SUNSHINE...BUT CONVECTIVE TEMPS HAVE BEEN REACHED SO WE DO EXPECT ACTIVITY TO POP SHORTLY. MAINTAINED CHC POPS THERE...INCR TO LIKELY LATE. NO OTHER CHANGES AT MIDDAY. TEMPS WILL BE UNSEASONABLY CHILLY. RECORD LOW MAX FOR THE DAY AT BUF WILL BE APPROACHED. IT IS 66/1882 AT BUF. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... THE SLOW MOVING CLOSED LOW WILL STILL IMPACT OUR AREA ON MONDAY AS IT DRIFTS FROM CENTRAL PA TO SOUTHERN NEW ENGLAND. WHILE THIS TRACK OF THE LOW SHOULD RESULT IN A GRADUAL WEST TO EAST DECREASE IN THE CHANCES FOR PCPN DURING THE AFTERNOON...PLAN TO INCREASE THE POPS TO LIKELY CATEGORY ACROSS THE NORTH COUNTRY WHICH WILL BE CLOSER TO THE MAIN CENTER OF THE UPPER LEVEL LOW. THE PCPN WILL CONTINUE TO WIND DOWN FROM WEST TO EAST MONDAY NIGHT AS THE THE LOW FINALLY LIFTS OUT INTO SOUTHERN NEW ENGLAND. WILL KEEP TUESDAY DRY...BUT OUR AREA WILL STILL BE UNDER THE INFLUENCE OF A GENERAL CYCLONIC FLOW AS THE MEAN LONG WAVE TROUGH REMAINS INTACT OVER SOUTHEAST CANADA AND THE NORTHEAST U.S.. THIS MAY RESULT IN MORE CLOUDINESS FOR TUESDAY THAN PREVIOUSLY THOUGHT. THE GFS THEN SHOWS A RATHER WELL DEFINED SHORT WAVE ROTATING THROUGH THE BASE OF THE LONG WAVE TROUGH TUESDAY NIGHT. THIS IMPULSE WILL LIKELY BRING SOME INCREASE IN CLOUDS TUESDAY NIGHT ...BUT RIGHT NOW IT DOES NOT APPEAR AS THOUGH THERE WILL BE ENOUGH LOW LEVEL MOISTURE IN PLACE TO GENERATE PCPN. TEMPERATURES THROUGH MONDAY WILL REMAIN BELOW NORMAL DUE TO THE INFLUENCE OF THE UPPER LOW AND COLD POOL...WITH 850 MB TEMPS OF +9C ONLY SUPPORTING HIGHS IN THE UPPER 60S TO LOWER 70S ON MONDAY...WITH SOME MODERATION IN TEMPERATURES EXPECTED FOR TUESDAY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... IN GENERAL...THE EXTENDED PORTION OF THE FORECAST WILL CONTINUE TO FEATURE LARGE-SCALE UPPER RIDGING ACROSS THE WESTERN PART OF NORTH AMERICA...WITH A DOWNSTREAM TROUGH REMAINING IN PLACE ACROSS THE EAST. AS A RESULT...WE SHOULD CONTINUE TO SEE TEMPERATURES AVERAGING A BIT BELOW NORMAL DURING THIS PERIOD...ALONG WITH PERIODIC CHANCES FOR SHOWERS. IN TERMS OF PRECIPITATION CHANCES...EXPECT DRY CONDITIONS ON WEDNESDAY AS HIGH PRESSURE RIDGES INTO THE OHIO VALLEY AND LOWER GREAT LAKES. A COUPLE OF WEAK...ILL-DEFINED UPPER LEVEL SHORT WAVES MAY BRING A CHANCE FOR RAIN THURSDAY AND FRIDAY...BUT FREQUENT RAIN FREE PERIODS ARE LIKELY AS WELL. LOOK FOR MAINLY DRY CONDITIONS ON SATURDAY...ALTHOUGH AN APPROACHING WARM MAY BRING A FEW SHOWERS TO THE SOUTHERN TIER. AREA TEMPERATURES ARE EXPECTED TO RETURN TO MORE SEASONAL LEVELS LATE IN THE PERIOD AS THE FLOW BACKS MORE TO THE SOUTHWEST IN ADVANCE OF AN APPROACHING MIDWEST TROUGH. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... MOISTURE WRAPPING AROUND THE UPPER LEVEL LOW WILL BRING LIKELY SHOWERS AND SPOTTY THUNDER TODAY. MVFR TO VFR CONDITIONS WILL CONTINUE. OUTLOOK... MONDAY...VFR/LOCALLY MVFR IN SCATTERED SHOWERS/THUNDERSTORMS. TUESDAY THROUGH THURSDAY...GENERALLY VFR. && .MARINE... LOW PRESSURE TRACKING INTO WESTERN NEW YORK TODAY AND THEN TO THE COAST TONIGHT WILL RESULT IN SHIFTING WINDS TODAY. THEY WILL BE GENERALLY WESTERLY ON LK ERIE AND SHIFT TO NORTHERLY BY TONIGHT. ON ONTARIO THEY WILL BACK TO EASTERLY BY TONIGHT AND THEN TO NORTHERLY LATE TONIGHT AND MONDAY. SPEEDS WILL BE LIGHT SO WAVES WILL BE LOWER COMPARED TO WHAT WE SAW ON SATURDAY. HIGH PRESSURE BUILDING IN BEHIND THE DEPARTING LOW AND COLD FRONT WILL MAINTAIN A WEST TO NORTHWEST FLOW ON THE LAKES FOR MONDAY INTO MID WEEK...BUT WIND AND WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA AT THIS TIME. WATERSPOUTS WILL ALSO BECOME A DISTINCT POSSIBILITY ONCE AGAIN TODAY AS A COLD POOL ALOFT OVERSPREADS THE AREA. A SIMILAR TREND IS EXPECTED TONIGHT INTO MONDAY MORNING. SMW ISSUED FOR FREQUENT SPOUTS ON ERIE INTO EARLY AFTERNOON. && .HYDROLOGY... SHARP RISES ON SOME BUF AREA CREEKS THIS MORNING DUE TO EXCESSIVE RAINS PAST 12 TO 18 HOURS. EBZN6 UP TO 7.5. WILL BE MONITORED BUT SHOULD NOT REACH 10 FT FLOOD STAGE. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TJP NEAR TERM...SFM SHORT TERM...TJP LONG TERM...JJR/TJP AVIATION...SFM MARINE...SFM/TJP HYDROLOGY...SFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 505 AM EDT SUN AUG 10 2008 NYZ001>008-010>014-019>021-085-110915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 505 AM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-110915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 505 AM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 24 km away, was scanning. The volume nearest the first event began at 17:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133788.